Alert archive / Arizona / Red Flag Warnings in 2022
Red Flag Warning 3, NWS Phoenix, AZ
NWS Phoenix, AZ issued this red flag warning at May 6, 2022, 12:49 PM MST for Gila County, Maricopa County, Pinal County, Arizona. It took effect at May 8, 2022, 10:00 AM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 2022, 12:49 PM MST (19:49 UTC)
- In effect from
- May 8, 2022, 10:00 AM MST
- Expired
- May 8, 2022, 8:00 PM MST
- In force
- 10 hr
- Issued by
- NWS Phoenix, AZ
Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 13 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 7.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4228 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
351 WWUS85 KPSR 061949 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 1249 PM MST Fri May 6 2022 AZZ133-071200- /O.UPG.KPSR.FW.A.0002.220508T1700Z-220509T0300Z/ /O.NEW.KPSR.FW.W.0003.220508T1700Z-220509T0300Z/ Southern Gila County/Tonto National Forest Foothills- 1249 PM MST Fri May 6 2022 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM MST SUNDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR SOUTHERN GILA COUNTY... The National Weather Service in Phoenix has issued a Red Flag Warning for strong winds, low relative humidity and very high fire danger, which is in effect from 10 AM to 8 PM MST Sunday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Southern Gila County/Tonto National Forest Foothills. * TIMING...Sunday morning through Sunday evening. * WINDS...Southwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Fuels are dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. * IMPACTS...Fuels are very dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
4 follow-up statements
328 WWUS85 KPSR 070755 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 1255 AM MST Sat May 7 2022 AZZ133-072200- /O.CON.KPSR.FW.W.0003.220508T1700Z-220509T0300Z/ Southern Gila County/Tonto National Forest Foothills- 1255 AM MST Sat May 7 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM MST SUNDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR SOUTHERN GILA COUNTY... * AFFECTED AREA...Southern Gila County/Tonto National Forest Foothills. * TIMING...Sunday morning through Sunday evening. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Fuels are dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
541 WWUS85 KPSR 071928 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 1228 PM MST Sat May 7 2022 AZZ133-090300- /O.CON.KPSR.FW.W.0003.220508T1700Z-220509T0300Z/ Southern Gila County/Tonto National Forest Foothills- 1228 PM MST Sat May 7 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM MST SUNDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR SOUTHERN GILA COUNTY... * AFFECTED AREA...Southern Gila County/Tonto National Forest Foothills. * TIMING...Sunday morning through Sunday evening. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Fuels are dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
106 WWUS85 KPSR 080728 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 1228 AM MST Sun May 8 2022 AZZ133-090300- /O.CON.KPSR.FW.W.0003.220508T1700Z-220509T0300Z/ Southern Gila County/Tonto National Forest Foothills- 1228 AM MST Sun May 8 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR SOUTHERN GILA COUNTY... * AFFECTED AREA...Southern Gila County/Tonto National Forest Foothills. * TIMING...Late this morning through early evening. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Fuels are dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
478 WWUS85 KPSR 090257 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 757 PM MST Sun May 8 2022 AZZ133-090400- /O.EXP.KPSR.FW.W.0003.000000T0000Z-220509T0300Z/ Southern Gila County/Tonto National Forest Foothills- 757 PM MST Sun May 8 2022 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR SOUTHERN GILA COUNTY... $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at May 6, 11:22 AM MST, 1 hour 27 minutes earlier.
Area forecast discussion, May 6, 11:22 AM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1122 AM MST Fri May 6 2022
.UPDATE...Updated Aviation Discussion.
&&
.SYNOPSIS...
Seasonably strong high pressure over the region through Saturday
will bring the warmest temperatures so far this year with many
lower elevation communities likely reaching 100 degrees today and
Saturday. A large, but dry, weather system will begin to impact
the region over the weekend resulting in increased winds and
a slow cooling trend beginning Sunday. Temperatures around normal
or even slightly below normal are expected for much of next week
with dry conditions prevailing.
&&
.DISCUSSION...
An upper level ridge is now fully planted over our region with
500mb heights peaking at around 586dm later today. The increasing
heights and warming aloft will bring our warmest day so far this
year today with a good portion of the lower deserts reaching 100
degrees this afternoon. Saturday's readings will be at or a degree
warmer than today. Both Phoenix and Yuma have yet to hit 100
degrees so far this year, but with forecast highs of 100 degrees
today and 101 degrees Saturday, it looks more than likely it will
happen.
Starting Saturday, a deep upper level trough will dive
southeastward through the Northwestern U.S., stalling out just to
our north and northwest. Increased winds across our region will
be the first noticeable impact of the trough with wind gusts
Saturday afternoon likely reaching 25-30 mph for most areas,
locally higher across the Arizona high terrain and southeast
California. Advisory level winds will also be possible across
Imperial County Saturday afternoon/evening which may create some
localized blowing dust impacts.
As the trough to our north sags a bit farther south on Sunday, the
gradient will tighten even more providing another windy day.
Guidance suggest winds Sunday will be around 5 mph stronger than
Saturday, so widespread wind gusts of 30-35 mph will be possible
with 35-45 mph gusts possible across Imperial County. The slowly
approaching trough will also dampen our heights aloft and start a
cooling trend. Forecast highs Sunday are shown to mostly fall into
the lower 90s for many lower desert areas.
Model ensembles continue to show a blocking pattern encompassing
the entire CONUS for all of next week with the low pressure
trough dominating across the Western U.S. As we have mentioned the
past few days, model spread with the positioning of the center of
the trough was high and this will determine how much cooling
there will be over our region. Model trends are now pushing the
center of the trough a bit farther to the west early next week and
as a result this means less of a cool down. NBM temperature
guidance is now showing less spread and indicates highs mostly
falling back into the mid to upper 80s for the western deserts to
the upper 80s to lower 90s for south-central Arizona for the
majority of next week. For now, these forecast temperatures are
the most likely scenario, but they could still shift a few degrees
either way depending on the positioning of the trough. Of higher
certainty is that the air mass will remain dry with little if any
clouds over the next week.
&&
.AVIATION...Updated at 1820Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
No major aviation concerns expected through the period. Winds will
follow typical diurnal tendencies with speeds of 5-9 kts. The
occasional afternoon to early evening gust into the teens to near
20 kts is likely. Mostly clear skies with FEW high clouds will
prevail through the period. Windy conditions are expected to
develop Saturday afternoon with gusts likely reaching 25-30 kt at
KPHX.
Southeast California/Southwest Arizona including KIPL and KBLH:
Breezy, southerly flow will predominate this afternoon as a low
pressure system moves towards the Pacific Northwest. At KIPL,
gusts could reach 25 kt early this evening. Wind speeds will then
decrease to AOB 8 kts later Fri night. At KBLH, winds should
increase out of the SW by noon with gusts upwards of 20 kts
lasting well into Fri night. Otherwise, mostly clear skies with
FEW high clouds will prevail through the period.
&&
.FIRE WEATHER...
Dry weather with above normal temperatures will continue through
the weekend. Starting Saturday, winds are expected to increase
with afternoon gusts commonly in a 25-35 mph range, locally
higher in the higher elevations north and east of the Phoenix area
and across much of Imperial County. Minimum afternoon humidity
levels will be reduced mostly into a 8-12% range through the first
half of next week with poor overnight recovery mostly topping out
in a 15-30% range. The higher winds Saturday and Sunday are
likely to create elevated fire weather conditions for much of the
area, while potentially meeting critical fire weather on Sunday
across southern Gila County. A cooling trend is expected during
the first half of next week, but day to day gusty winds and dry
conditions will continue.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Fire Weather Watch from Sunday morning through Sunday evening
for AZZ133.
CA...Wind Advisory from 3 PM Saturday to 5 AM PDT Monday for CAZ562.
Wind Advisory from 3 PM to 11 PM PDT Saturday for CAZ563>567.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...Kuhlman
AVIATION...Hirsch/Sawtelle
FIRE WEATHER...Hodges/KuhlmanThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 2:23 AM MST | Fire Weather Watch | PSR | Gila, Maricopa, Pinal | 10 hr |
| May 6, 2:24 AM MST | Wind Advisory | PSR | Gila, Maricopa, Pinal | 3 days |
Nearby
Red Flag Warnings in Arizona, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.